Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The complexity of the classification problem of continua

Authors: Cheng Chang and Su Gao
Journal: Proc. Amer. Math. Soc. 145 (2017), 1329-1342
MSC (2010): Primary 03E15, 54F15; Secondary 54H05, 46E15
Published electronically: November 18, 2016
MathSciNet review: 3589329
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the homeomorphism problem for connected compact metric spaces is Borel bireducible with a universal orbit equivalence relation induced by a Borel action of a Polish group.

References [Enhancements On Off] (What's this?)

  • [1] Howard Becker and Alexander S. Kechris, The descriptive set theory of Polish group actions, London Mathematical Society Lecture Note Series, vol. 232, Cambridge University Press, Cambridge, 1996. MR 1425877
  • [2] Riccardo Camerlo, Udayan B. Darji, and Alberto Marcone, Classification problems in continuum theory, Trans. Amer. Math. Soc. 357 (2005), no. 11, 4301-4328 (electronic). MR 2156712,
  • [3] John D. Clemens, Isometry of Polish metric spaces, Ann. Pure Appl. Logic 163 (2012), no. 9, 1196-1209. MR 2926279,
  • [4] Samuel Eilenberg, Banach space methods in topology, Ann. of Math. (2) 43 (1942), 568-579. MR 0007974
  • [5] Valentin Ferenczi, Alain Louveau, and Christian Rosendal, The complexity of classifying separable Banach spaces up to isomorphism, J. Lond. Math. Soc. (2) 79 (2009), no. 2, 323-345. MR 2496517,
  • [6] Su Gao, Invariant descriptive set theory, Pure and Applied Mathematics (Boca Raton), vol. 293, CRC Press, Boca Raton, FL, 2009. MR 2455198
  • [7] Su Gao, Steve Jackson, and Bünyamin Sari, On the complexity of the uniform homeomorphism relation between separable Banach spaces, Trans. Amer. Math. Soc. 363 (2011), no. 6, 3071-3099. MR 2775799,
  • [8] Su Gao and Alexander S. Kechris, On the classification of Polish metric spaces up to isometry, Mem. Amer. Math. Soc. 161 (2003), no. 766, viii+78. MR 1950332,
  • [9] L. C. Hoehn, L. G. Oversteegen, and E. D. Tymchatyn, Continuum theory, Recent progress in general topology. III, Atlantis Press, Paris, 2014, pp. 581-600. MR 3205493,
  • [10] Alexander S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York, 1995. MR 1321597
  • [11] Wayne Lewis, The classification of homogeneous continua, Soochow J. Math. 18 (1992), no. 1, 85-121. MR 1157611
  • [12] Julien Melleray, Computing the complexity of the relation of isometry between separable Banach spaces, MLQ Math. Log. Q. 53 (2007), no. 2, 128-131. MR 2308492,
  • [13] M. Sabok, Completeness of the isomorphism problem for separable $ C^\ast $-algebras, manuscript, 2013. Available at arXiv: 1312.5141.
  • [14] Zbigniew Semadeni, Banach spaces of continuous functions. Vol. I, PWN--Polish Scientific Publishers, Warsaw, 1971. Monografie Matematyczne, Tom 55. MR 0296671
  • [15] Stephen Willard, General topology, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1970. MR 0264581
  • [16] Joseph Zielinski, The complexity of the homeomorphism relation between compact metric spaces, Adv. Math. 291 (2016), 635-645. MR 3459026,

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 03E15, 54F15, 54H05, 46E15

Retrieve articles in all journals with MSC (2010): 03E15, 54F15, 54H05, 46E15

Additional Information

Cheng Chang
Affiliation: Department of Mathematics, University of North Texas, 1155 Union Circle #311430, Denton, Texas 76203

Su Gao
Affiliation: Department of Mathematics, University of North Texas, 1155 Union Circle #311430, Denton, Texas 76203

Keywords: Continuum, path-connected, compact metric space, Borel reducible, Borel bireducible, universal orbit equivalence relation
Received by editor(s): October 30, 2015
Received by editor(s) in revised form: April 2, 2016
Published electronically: November 18, 2016
Additional Notes: The second author acknowledges the US NSF grant DMS-1201290 for the support of his research.
Communicated by: Mirna Džamonja
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society